How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ed Wilfong Your Own Question
Dr. Ed Wilfong
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience:  Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
25396616
Type Your Mental Health Question Here...
Dr. Ed Wilfong is online now
A new question is answered every 9 seconds

I am writing a fictional novel. The scene I am writing takes

This answer was rated:

I am writing a fictional novel. The scene I am writing takes place in the early to mid 80's. The character I'm writing about is a woman who has suffered a miscarriage in the first trimester. Is it possible that she would suffer from depression similar to post partum depression? If so, would she be placed under medication in the early to mid 80's?
Hello, I am a psychiatrist.

To answer your question, she might very well have depression, although it is unclear how similar to postpartum depression it would be: Postpartum depression may take several days to occur, while depression due to a miscarriage would likely start pretty much right at the time of the miscarriage. Both can be severe, though, and their actual symptoms could be similar.

If she were to be placed on an antidepressant medication, most likely it would have been a TCA (tricyclic antidepressant; named for its molecular structure), such as Elavil/amitriptyline, Pamelor/nortriptyline, Sinequan/doxepin, Norpramin/desipramine, etc.

A trivia bit is that the name "Sinequan" comes from the Latin phrase "sine qua non,", meaning an "essential part," or a "an indispensable part."
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience: Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
MN Psychiatrist and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.

Thank you! I hit the accept button before I could ask these follow up questions :(

 

Would these medications be the ones that might be used in the early to mid-80's? If so, would any of them cause her to behave in a sexually reckless manner or would her promiscuity manifest itself as a result of her depression?

 

Thanks again!

Customer: replied 5 years ago.
Relist: Other.
I am satisfied with my original answer, I just would like to have an answer to my follow up question as soon as possible so I could finish this section of my project. I will not be near a computer for a couple of hours in about an hour.

Below is the whole exchange I had with your expert who, I repeat I was not disatisfied with:

I am writing a fictional novel. The scene I am writing takes place in the early to mid 80's. The character I'm writing about is a woman who has suffered a miscarriage in the first trimester. Is it possible that she would suffer from depression similar to post partum depression? If so, would she be placed under medication in the early to mid 80's?

Optional Information:
Gender: Female
Age: 54

Already Tried:
I am doing research for a fictional novel.
Response:

To answer your question, she might very well have depression, although it is unclear how similar to postpartum depression it would be: Postpartum depression may take several days to occur, while depression due to a miscarriage would likely start pretty much right at the time of the miscarriage. Both can be severe, though, and their actual symptoms could be similar.

If she were to be placed on an antidepressant medication, most likely it would have been a TCA (tricyclic antidepressant; named for its molecular structure), such as Elavil/amitriptyline, Pamelor/nortriptyline, Sinequan/doxepin, Norpramin/desipramine, etc.

A trivia bit is that the name "Sinequan" comes from the Latin phrase "sine qua non,", meaning an "essential part," or a "an indispensable part."

Follow up question:

Thank you! I hit the accept button before I could ask these follow up questions :(

Would these medications be the ones that might be used in the early to mid-80's? If so, would any of them cause her to behave in a sexually reckless manner or would her promiscuity manifest itself as a result of her depression?

Thanks again!
Yes, these were drugs available in early 80's. Sometimes these medications can unmask or even induce the manic phase of a manic-depressive illness, one major symptom of is sexual promiscuity.
Good luck with book.
Customer: replied 5 years ago.

Fantastic! So, just to be sure that I am using terminology appropriate for the time period in which this story takes place, the illness would have been called "manic-depressive" during that time and not bi-polar?

 

Did we know then what could be the cause of manic-depression/bi-polar disease? (I'm not sure we now even now).

 

Thank you!

It likely would have been manic-depressive; I am not sure bi-polar was in popular use at that time. I trained in 80's and I think both were used, but M/D most common.
At this time, our best theory is manic-depression is a genetic related disorder, but no specific gene evidence. Runs in families. Most commonly, especially before 80's generation, people masked it using alcohol. A lot of M/D were mistaken for alcoholics. Back then, we were clueless for most part, weaker evidence for any theory. Lithium was treatment of choice. Sometimes ECT. Most commonly, it went undiagnosed or mistaken for schizophrenia.
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience: Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
Dr. Ed Wilfong and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.

This is very helpful! Thank you so much! I will probably have additional questions for another character in this story,and will look to ask for you specifically.

 

Have a happy holiday!

Related Mental Health Questions